Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2018, 3:33 PM MDT for Garfield County, Kane County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 3:33 PM MDT (21:33 UTC)
- Expired
- Jul 14, 2018, 8:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:00 PM MDT | FLASH FLOOD | 23 Wsw Bullfrog, UT | PUBLIC REPORTS A FLASH FLOOD OF UP TO 6 FOOT DEPTH IN COYOTE GULCH. TIME IS BASED ON PUBLIC REPORT AND IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WGUS55 KSLC 142133
FFWSLC
UTC017-025-150200-
/O.NEW.KSLC.FF.W.0020.180714T2133Z-180715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
333 PM MDT SAT JUL 14 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 800 PM MDT
* At 329 PM MDT, Doppler radar indicated an area of thunderstorms
producing heavy rain over Twentyfive Mile Wash...Harris Wash and
Coyote Gulch in south central Garfield County and northeastern
Kane County. Flash flooding is expected to occur in these areas.
* Some locations that will experience flooding include...
Twentyfive Mile Wash
Harris Wash
Alvey Wash
Coyote Gulch
All through the terminus at the Escalante River
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3766 11121 3758 11111 3740 11095 3746 11152
3757 11172 3777 11161
$$
CRK2 follow-up statements
500
WGUS75 KSLC 150011
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
611 PM MDT SAT JUL 14 2018
UTC017-025-150200-
/O.CON.KSLC.FF.W.0020.000000T0000Z-180715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
611 PM MDT SAT JUL 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
At 609 PM MDT, heavy rain has ended over Twentyfive Mile Wash,
Harris Wash, and Coyote Gulch but flooding is still anticipated from
the earlier rainfall.
Some locations that will experience flooding include...
Twentyfive Mile Wash, Harris Wash, Alvey Wash, Coyote Gulch
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3766 11121 3758 11111 3740 11095 3746 11152
3757 11172 3777 11161
$$
MT805
WGUS75 KSLC 150154
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
754 PM MDT SAT JUL 14 2018
UTC017-025-150204-
/O.EXP.KSLC.FF.W.0020.000000T0000Z-180715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
754 PM MDT SAT JUL 14 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD AND
NORTHEASTERN KANE COUNTIES WILL EXPIRE AT 800 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3766 11121 3758 11111 3740 11095 3746 11152
3757 11172 3777 11161
$$
MTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:01 AM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 14, 10:01 AM MDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1001 AM MDT Sat Jul 14 2018 .SYNOPSIS...Deep moisture will much of the area outside of the far north through today. A drier airmass from the northwest will spread into much of the area beginning Sunday. && .DISCUSSION...Morning water vapor and H5 analysis place the upper ridge axis along the Utah/Colorado border, with the return flow continuing to advect deep moisture north into the area along the western periphery of the mid level circulation. Note an upper short wave currently over east-central Nevada lifting north- northeast, further driving elevated PWAT back north into northern Utah over the last several hours. Only gradual moistening is occurring across the north per surface dew point analysis, with the bulk of the moisture advection remaining above H7. Very deep moisture remains across central/southern Utah where dewpoints range from the mid 50s to low 60s, and PWAT hovers between 1.2-1.5 inches per SPC mesoanalysis. The primary update this morning was to increase PoPs and lower temps across the north/west in advance of the approaching short wave. Dynamic lift in advance of this feature (noted in cooling cloud tops in IR) has induced scattered showers north of Juab County, and prolific mid level cloud cover across all of the north. Continued northeast-east translation of this short wave will only induce further activity through the day, but convective potential will be somewhat hampered by meager mid level lapse rates and suppressed heating. Focus of the shift will once again revolve around diurnal convective development and locally heavy rain potential across central/southern Utah. Veering flow (to near westerly) associated with the passing wave will aid downstream propagation of terrain based cells across central portions (increased flash flood potential for Capitol Reef), while light flow across the south coupled with primed low levels should once again promote down- drainage propagation of terrain based cells (initially) along developing outflow boundaries, continuing well into the evening. Previous discussion below... .PREVIOUS DISCUSSION...In the wake of the passing wave the models have been consistent in spreading subsidence and much drier air into the area Sunday. This will likely limit any convective threat to the far south with only isolated coverage. This drier air will remain in place into the day Monday, again resulting in little if any convective threat during the day. By Monday evening a shortwave trough which is forecast to brush by northern Utah is expected to spread convection out of Nevada and into northwest Utah. Have introduced slight chance PoPs across northwestern Utah for this time period. Additional convection influenced by the passing trough, particularly across the northwest, could continue into early Tuesday, before the trough axis passes east of the area by Tuesday afternoon. After this initial bit of forcing, the larger impact may be that the trough ushers in a drier airmass to northern Utah behind the wave, potentially confining showers and thunderstorms to the southern portions of the forecast area Tuesday and Wednesday afternoons. The shifting upper level high looks to pass overhead on Wednesday, and then center itself east of the area for Thursday onward. This pattern could allow a significant return of moisture to Utah from the south on Thursday and Friday, with showers once again possible area-wide. Have generally increased POPs across the area Thursday through Saturday, with temperatures dropping off a little bit heading into the weekend after a very warm Wednesday and Thursday. && .AVIATION....Showers will be in the vicinity of the terminal through the late morning/early afternoon. Despite these showers expect ceilings to generally stay above 7k ft and VFR conditions to prevail through the day. Light southerly winds (at times variable this AM due to showers) are expected to shift to northerly around 17-18Z. && .FIRE WEATHER...Ample moisture remains in place across central and southern Utah this morning, and should allow for another round of showers and thunderstorms capable of producing heavy rainfall. A weak weather system passing through the north will help temporarily pull some of this moisture into the north as well, allowing for a chance of showers and thunderstorms through this evening. High pressure will follow on Sunday allowing for a drying trend, which will likely continue into the upcoming week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && DISCUSSION/AVIATION...Merrill/Carr PREVIOUS DISCUSSION...Seaman/Schoening For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 14, 6:43 AM MDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 643 AM MDT Sat Jul 14 2018 UTZ001>016-019>021-517-518-WYZ021-151200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 643 AM MDT Sat Jul 14 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible across the outlook area through this evening. A threat of locally heavy rainfall and isolated flash flooding exists across central and southern Utah. .DAYS TWO THROUGH SEVEN...Sunday through Friday High pressure will bring a drying trend across the area Sunday into Monday. This high will strengthen by midweek bringing hot temperatures to the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 14, 1:31 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
131 PM MDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD WASHINGTON 37.13N 113.49W
07/13/2018 WASHINGTON UT EMERGENCY MNGR
FLASH FLOODING IN THE NORTHEASTERN PART OF WASHINGTON
CITY DAMAGED APPROXIMATELY SIX HOMES.
&&
MTSpecial weather statement, Jul 14, 3:02 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 302 PM MDT SAT JUL 14 2018 UTZ016-019-518-142130- Southwest Utah UT-Southern Utah Mountains UT- Utah's Dixie and Zion National Park UT- 302 PM MDT SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND SOUTHERN IRON COUNTIES UNTIL 330 PM MDT... At 300 PM MDT, National Weather Service Doppler radar indicated an area of thunderstorms over northern Washington county between Goldstrike and Pine Valley...moving southeast at 10 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... New Harmony, Enterprise, Pinto, Pine Valley, Veyo and Goldstrike. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 3733 11399 3758 11390 3753 11325 3724 11338 TIME...MOT...LOC 2100Z 301DEG 7KT 3737 11374 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:37 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 13, 10:44 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 2 hr |
| Jul 14, 12:41 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 14, 1:46 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 14, 3:02 PM MDT | Special Weather Statement | SLC | Washington | 28 min |
| Jul 14, 3:23 PM MDT | Areal Flood Advisory | SLC | Washington | 97 min |
| Jul 14, 4:16 PM MDT | Areal Flood Advisory | SLC | Washington | 89 min |
| Jul 14, 4:32 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.